Multiple Thrombosis With Aortic Occlusion After Heparin-Induced Thrombocytopenia Demonstrated by Multislice Computed Tomography
A 41-year-old woman with restrictive cardiomyopathy due to amyloidosis underwent insertion of an automatic implantable cardioverter-defibrillator for treatment of ventricular tachyarrhythmia. Unfractionated heparin was given as an anticoagulation agent.
Sixteen days after the procedure, the patient had abdominal and leg pain, development of paresis of the lower extremities, and both urinal and fecal incontinence. A subsequently performed contrast-enhanced multislice CT demonstrated thrombi in both the left and right atrial appendage and at different levels of the thoracic and abdominal aorta extending into both common iliac arteries (Figure 1 and Figure 2). Imaging data showed complete occlusion of the aortic bifur- cation. CT moreover displayed a large collateral vessel emerging from the superior mesenteric artery and good opacification of the peripheral arteries, suggesting a subacute event that did not necessitate urgent surgery (Figure 3).
Subsequently performed platelet count evaluation revealed thrombocytopenia, and results from heparin-induced platelet activation assay and PF4/polyanion enzyme immunoassay were strongly positive for heparin-induced thrombocytopenia antibodies. Imaging and clinical findings supported the diagnosis of heparin-induced thrombocytopenia, and administration of a recombinant hirudin agent (Lepirudin) was immediately initiated. Specific therapy led to a partial resolution of the clots, which was demonstrated by follow-up imaging (Figure 4).